Virginia, 2012Hail in Virginia, August 14, 2012
August 14, 2012 · NWS RNK · 2 events in 1 county or zone
The upper trough and frontal system lingered across the region. A broad upper trough covered much of the eastern United States.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The upper trough and frontal system lingered across the region. A broad upper trough covered much of the eastern United States. The frontal system that moved into the region late the previous week, remained nearly stationary from eastern Virginia into central North Carolina. Thunderstorms developed across eastern West Virginia during the afternoon and drifted into parts of central Virginia by early evening. With the air aloft relatively cold for August as a result of the presence of the upper trough, hail was the main event from the thunderstorms. One thunderstorm in particular became severe across Rockbridge county in central Virginia and produced quarter-sized hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 14, 5:31 PM EST, 39 minutes earlier.
Area forecast discussion, Aug 14, 5:31 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
631 PM EDT TUE AUG 14 2012
.SYNOPSIS...
A WEAK COLD FRONT WILL SLIDE EAST ACROSS THE MOUNTAINS TONIGHT
BEFORE PUSHING SOUTHEAST OF THE AREA WEDNESDAY. EXPECT HIGH
PRESSURE OVER THE REGION WEDNESDAY NIGHT INTO THURSDAY...WITH
ANOTHER FRONT APPROACHING FROM THE WEST FRIDAY.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 615 PM EDT TUESDAY...
EVENING UPDATE TO RECONFIGURE THE HIGHER LOW LIKELY POPS ACROSS PARTS
OF SE WVA AS WELL AS ALONG THE NC FOOTHILLS PER CURRENT STORMS
APPROACHING THOSE AREAS. OTRW CONVECTION REMAINS VERY WIDELY
SCATTERED THIS EVENING AS DEEP MOISTURE REMAINS SCOURED OUT ACROSS
CENTRAL SECTIONS FROM THE NEW RIVER VALLEY EASTWARD BY A WELL
MIXED WESTERLY FLOW. ONCE MIXING SUBSIDES A BIT AND MOISTURE
POOLS UP WILL NEED TO WATCH FOR ADDED TSRA TO DEVELOP ELSW ESPCLY
AS HIGHER THETA-E AIR JUST AHEAD OF THE FRONT WEST OF THE
MOUNTAINS ADVECTS EAST. THUS KEEPING MOSTLY SCATTERED CHANCE POPS
ELSW FOR NOW WITH GUSTY WINDS STILL A THREAT GIVEN TEMP/DEWPT
SPREADS AND MIXING OF DRIER AIR FROM ALOFT IN ANY OF THE STRONGER
CELLS. REMAINDER UNCHANGED UNTIL THE NEXT UPDATE LATER THIS EVENING.
PREVIOUS DISCUSSION AS OF 310 PM EDT TUESDAY...
SBCAPES CONTINUE TO INCREASE THE MOST ACROSS THE CENTRAL/SRN
APPALACHIANS THIS AFTN...BUT DCAPES ARE HIGHER IN THE PIEDMONT PER
LARGER DEWPOINT DEPRESSION. CONVECTION HAS STARTED TO INCREASE IN
COVERAGE IN THE MTNS BUT REMAINS RATHER SMALL/DISORGANIZED.
THIS SHOULD CHANGE INTO LATE AFTERNOON AS BETTER FORCING OVER ERN TN
STARTS TO MOVE EAST WITH THE FRONTAL BOUNDARY...AND THINKING THE
BETTER THREAT OF STRONGER TO POTENTIALLY SVR STORMS WILL BE IN THE NC
PIEDMONT...AS WELL AS PORTIONS OF THE SHENANDOAH VALLEY. STILL NOT
EXPECTING A LOT OF COVERAGE SO KEPT IT SCATTERED.
THIS EVENING...THE SHORTWAVE PUSHES EAST OF THE AREA WITH SHOWERS
AND STORMS DISSIPATING. ANOTHER STRONGER SHORTWAVE ACROSS MISSOURI IS
PROGGED TO PUSH INTO THE MTNS AROUND DAWN AND THEN OVER THE PIEDMONT
WED AFTN. THE DEEPER MOISTURE SHOULD BE EXITING THE AREA SOMETIME
WEDNESDAY BUT ENOUGH LINGERS THAT ENTIRE FORECAST AREA SHOULD SEE
WIDELY SCATTERED SHOWERS. A FEW THUNDERSTORMS SHOULD FIRE UP IN THE
EAST AS WELL.
FOR TEMPS...KEPT IT CLOSE TO LOCAL MOS WITH LOWS TONIGHT IN THE 60S
AS DRIER AIR WILL BE LAGGING...THEN EXPECTING HIGHS IN THE UPPER 70S
AND AROUND 80 WEST OF THE BLUE RIDGE WITH MID 80S EAST.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
AS OF 255 PM EDT TUESDAY...
EARLY WEDNESDAY NIGHT...FAR SOUTHEASTERN PARTS OF THE FORECAST AREA
MAY SEE SOME LINGERING ISOLATED SHOWERS. OTHERWISE...CLEARING SKIES
AND DRY WEATHER ARE EXPECTED TO PREVAIL INTO THURSDAY. RESIDUAL
MOISTURE AND COOLER TEMPERATURES MAY PROMPT SOME LATE NIGHT AND
EARLY WEDNESDAY MORNING MOUNTAIN AND RIVER VALLEY FOG IN AREAS THAT
RECEIVED THE BEST RAINFALL TUESDAY INTO WEDNESDAY. DRY CONDITIONS
WITH LIMITED CLOUD COVER ARE EXPECTED TO CONTINUE INTO EARLY
THURSDAY NIGHT. BY LATE THURSDAY NIGHT...CLOUD COVER WILL BE ON THE
INCREASE...ESPECIALLY IN THE WEST...IN ADVANCE OF OUR NEXT COLD
FRONT. A STRAY SHOWER OR TWO MAY REACH FAR SOUTHEAST WEST VIRGINIA
BEFORE SUNRISE FRIDAY.
DURING THE DAY FRIDAY...SHOWER AND THUNDERSTORM ACTIVITY WILL BE ON
THE INCREASE IN ADVANCE OF OUR NEXT COLD FRONT. MODEL GUIDANCE HAS
BEEN TRENDING SLOWER WITH THIS FEATURE...SO EXPECT THE FRONT TO
REMAIN WEST OF THE AREA DURING THE DAY. PRECIPITATION COVERAGE WILL
BE GREATEST IN THE WEST DURING THE AFTERNOON. TEMPERATURES WILL BE A
BIT MILDER THAN THOSE EXPECTED THURSDAY.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 110 PM EDT TUESDAY...
TREND THE PAST FEW DAYS HAS BEEN FOR THE FRIDAY COLD FRONTAL PASSAGE
TO LAG A BIT SLOWER. THIS TREND CONTINUES TODAY WITH THE FRONT
SWEEPING THROUGH THE REGION FRIDAY NIGHT. HAVE INCREASED POPS FRIDAY
NIGHT TO ACCOUNT FOR THE GREATEST CHANCE OF PRECIPITATION...AS
COMPARED TO THE SOMEWHAT LOWER CHANCE FRIDAY AFTERNOON. IN FOLLOWING
HPC GUIDANCE...WILL HAVE LOW END LIKELY POPS ACROSS THE FAR WESTERN
PARTS OF THE AREA EARLY FRIDAY NIGHT...WITH HIGH CHANCE POPS IN THE
EAST LATE FRIDAY NIGHT.
WHILE WE WILL SEE THE FRONT HEAD TO OUR SOUTH ON SATURDAY...AND THE
BEGINNINGS OF SURFACE HIGH PRESSURE WORKINGS ITS WAY INTO THE
AREA...A PERSISTENT BROAD TROUGH OF LOW PRESSURE ALOFT WILL REMAIN
ACROSS THE CENTRAL AND EASTERN PARTS OF THE COUNTRY. PERIODIC
SHORTWAVE TROUGHS OF ENERGY ARE PROGGED TO BE WITHIN THIS LARGER
FLOW INTO EARLY NEXT WEEK.
TIMING OF THESE FEATURES WILL BE PROBLEMATIC...AS THEY WILL LIKELY
FLUCTUATE WITH EACH SUCCESSIVE MODEL RUN.
FOR THE SATURDAY THROUGH TUESDAY PORTION OF THE FORECAST...HAVE
WEIGHED OUR SOLUTION HEAVILY ON THE HPC GUIDANCE WHICH GOES HEAVY ON
MAINTAINING LINGER POPS ON THE BACKSIDE OF THE FRONT INTO
SATURDAY...COINCIDENT TO ONE OF THESE WEAKER WAVES ROUNDING THE BASE
OF THE LARGER PARENT TROUGH. OTHER ISOLATED SHOWERS ARE FORECAST
SUNDAY THROUGH TUESDAY.
THE EXISTENCE OF THE UPPER TROUGH PARKED OVER THE REGION WILL YIELD
TEMPERATURES AT OR SLIGHTLY BELOW NORMAL FOR THIS TIME OF THE YEAR.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
AS OF 1200 PM EDT TUESDAY...
CONVECTION WILL BE SCATTERED THIS AFTERNOON SO NOT GOING TO PUT
PREDOMINANT THUNDER IN THE TERMINALS...ALTHOUGH WILL HAVE VCTS AT
ALL SITES...WITH CONFIDENCE HIGHEST AT ROA/BCB/LWB/BLF...WITH LESS
TOWARD LYH/DAN.
SHOULD STAY VFR UNLESS A STORM MOVES OVER THE TERMINAL WHERE SUB
VFR IN HEAVY RAIN POSSIBLE.
TONIGHT...WILL SEE THE FRONT WORKING THROUGH WITH WINDS SHIFTING
TO THE NW BUT STAYING AT OR BELOW 10 KNOTS OUTSIDE HIGHER
ELEVATIONS. THIS WILL LEAD TO FORECAST ISSUES IN TERMS OF FOG/LOW
CLOUDS DEVELOPING. ATTM...CONFIDENCE HIGHER IN THE MTNS OF BLF/LWB
FOR SOME LOW CLOUD AND/OR FOG FORMING TO SUB IFR LEVELS AFTER
06Z...WITH THE FOG DRIVING VSBYS DOWN TO LIFR AT BCB IF WINDS
SUBSIDE TO LESS THAN 4 KNOTS.
THE EAST WILL BE MORE OF AN MVFR TEMPO THREAT.
WILL SEE FOG/LOW CLOUDS ERODE/LIFT INTO SCT/BKN MVFR TO VFR AFTER
14-15Z IN THE MTNS...WITH NW FLOW KEEPING MORE CLOUD COVER IN SE
WV...WITH VFR EAST.
THERE COULD BE SOME REDEVELOPMENT OF SHRA UNDERNEATH THE UPPER
TROUGH WED AFTERNOON. OTHER THAN LOCALIZED FLIGHT RESTRICTIONS
IN AFTERNOON/EVENING SHOWERS/STORMS ON WEDNESDAY...WITH ADDITIONAL
LOCALIZED RESTRICTIONS DUE TO PATCHY LATE NIGHT/EARLY MORNING FOG
IN MOUNTAIN VALLEYS AND LOW LYING SECTIONS WEDNESDAY
NIGHT...MAINLY VFR WEATHER IS EXPECTED TO PERSIST AT ALL
BLACKSBURG TERMINAL FORECAST POINTS THROUGH AT LEAST THURSDAY
NIGHT.
THE APPROACH AND PASSAGE OF A COLD FRONT FRIDAY INTO FRIDAY NIGHT
WILL AGAIN INCREASE THE THREAT FOR SOME MVFR TO IFR FLIGHT
RESTRICTIONS TO MOST TERMINAL FORECAST POINTS AS SHOWERS AND
STORMS ACCOMPANYING THE FRONT MOVE EAST THROUGH THE AREA.
&&
.EQUIPMENT...
THE NOAA WEATHER RADIO FOR ROANOKE VA AT 162.475 MHZ REMAINS OFF THE
AIR AS TECHNICIANS WITH THE LOCAL PHONE COMPANY WORK TO RESOLVE
THE PROBLEM. NO ESTIMATED TIME GIVEN FOR RESTORATION.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...WERT/WP
NEAR TERM...JH/WP
SHORT TERM...DS
LONG TERM...DS
AVIATION...WERT/WP
EQUIPMENT...
Hazardous weather outlook, Aug 14, 2:24 PM EST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
324 PM EDT TUE AUG 14 2012
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-151930-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
324 PM EDT TUE AUG 14 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE COULD BE A FEW STRONG TO SEVERE THUNDERSTORMS LATE THIS
AFTERNOON INTO THE EVENING. THE MAIN THREAT WILL BE DAMAGING WIND
GUSTS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 14, 3:47 PM EST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
447 PM EDT TUE AUG 14 2012
VAZ014-017-142145-
FLOYD VA-MONTGOMERY VA-
447 PM EDT TUE AUG 14 2012
...A STRONG THUNDERSTORM WILL AFFECT FLOYD AND MONTGOMERY COUNTIES...
AT 445 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER INDIAN
VALLEY...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR WILLIS AROUND 455 PM...COPPER VALLEY AROUND
500 PM...ALUM RIDGE AROUND 505 PM...FLOYD AROUND 520 PM AND PILOT
AROUND 530 PM.
LAT...LON 3693 8064 3694 8061 3694 8059 3696 8058
3697 8055 3701 8055 3714 8038 3690 8020
3682 8054
16Special weather statement, Aug 14, 5:51 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
651 PM EDT TUE AUG 14 2012
VAZ024-142330-
ROCKBRIDGE VA-
651 PM EDT TUE AUG 14 2012
...A STRONG THUNDERSTORM WILL AFFECT ROCKBRIDGE COUNTY...
AT 650 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER GOSHEN...
MOVING NORTHEAST AT 15 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR ROCKBRIDGE BATHS AROUND 700 PM...BELLS VALLEY
AROUND 705 PM...FAIRFIELD AROUND 715 PM AND BROWNSBURG AROUND 720 PM.
LAT...LON 3797 7928 3793 7920 3789 7915 3786 7914
3785 7914 3784 7955 3793 7961 3799 7955
3803 7952 3805 7952 3809 7947
16Hail, Rockbridge
- When
- August 14, 6:10 PM EST to 6:20 PM EST
- Where
- Rockbridge County, 1 mi NNE of Rockbridge Baths
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.913, -79.413
The public observed dime to quarter-sized hail for up to 10 minutes along Walkers Creek Road.
Hail, Rockbridge
- When
- August 14, 6:13 PM EST to 6:23 PM EST
- Where
- Rockbridge County, 1 mi NE of Rockbridge Baths to 2 mi ENE of Rockbridge Baths
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.910, -79.407
The public observed dime to quarter-sized hail which fell for five to ten minutes along Anderson Farm Road from one to two miles east-northeast of Rockbridge Baths.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 14 to 15, 20122 deaths · 1 event
- Wildfire in California, August 14 to 20, 20126 injured · $1.0 million · 1 event
- Damaging Winds in Georgia, August 14, 2012$120,000 · 55 kt wind · 10 events
- Wildfire in Washington, August 14 to 19, 2012$100,000 · 1 event
- Damaging Winds in Texas, August 14, 2012$43,000 · 72 kt wind · 5 events
- Flash Flood in Arizona, August 14 to 15, 2012$40,000 · 1 event
- Damaging Winds in Texas, August 14, 2012$32,000 · 64 kt wind · 5 events
- Damaging Wind in Arizona, August 14, 2012$25,000 · 65 kt wind · 1 event
- Flash Flood and Hail in Pennsylvania, August 14 to 15, 20121 injured · $5,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Maryland, August 14, 2012$4,000 · 1.5 in hail · 9 events
- Hail and Damaging Winds in Virginia, August 14, 2012$4,000 · 1.25 in hail · 7 events
- Drought in Texas, August 14 to 31, 20126 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409508, 409515.